Alert archive / Tennessee / Wind Advisories in 2008

Wind Advisory 17, NWS Morristown, TN

October 24, 20085 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Oct 24, 2008, 3:43 PM EDT for 5 counties in Tennessee. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Oct 24, 2008, 3:43 PM EDT (19:43 UTC)
Expired
Oct 24, 2008, 6:00 PM EDT
In force
2 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Cocke County, TN, Greene County, TN, Monroe County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 42 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
632 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMRX 241943
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
343 PM EDT FRI OCT 24 2008

...STRONG AND GUSTY WINDS DIMINISHING ACROSS THE REGION...

.A LARGE LOW PRESSURE SYSTEM WAS MOVING NORTHEAST TOWARD THE
WESTERN GREAT LAKES THIS AFTERNOON. PRESSURE GRADIENTS WERE
WEAKENING ACROSS THE SOUTHERN APPALACHIANS WITH GUSTY WINDS JUST
LINGERING OVER THE HIGHER ELEVATIONS OF THE SMOKY MOUNTAINS THIS
AFTERNOON. THESE STRONG AND GUSTY SOUTHERLY WINDS WILL BECOME
VARIABLE AT 5 TO 15 MPH BY THIS EVENING.

OTHERWISE...THE WIND ADVISORIES THAT WERE IN EFFECT ELSEWHERE HAD
BEEN CANCELLED. 

TNZ041-043-072-074-087-242200-
/O.CAN.KMRX.HW.W.0008.000000T0000Z-081024T2200Z/
/O.NEW.KMRX.WI.Y.0017.081024T1943Z-081024T2200Z/
COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-BLOUNT SMOKY MOUNTAINS-
SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE-
INCLUDING THE CITIES OF...COSBY...CEDAR CREEK...CADES COVE...
GATLINBURG...COKER CREEK
343 PM EDT FRI OCT 24 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

STRONG AND GUSTY SOUTHERLY WINDS WILL AFFECT THE MOUNTAINS AND
FOOTHILLS FOR THE REST OF AFTERNOON. WINDS WILL BLOW AT 20 TO 35 MPH
WITH GUSTS AS HIGH AS 50 MPH AT TIMES.

A WIND ADVISORY MEANS THAT WINDS OF 31 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

$$

NCZ060-061-TNZ018-040-042-044>047-071-073-086-101-102-242045-
/O.CAN.KMRX.WI.Y.0016.000000T0000Z-081024T2200Z/
CHEROKEE-CLAY-JOHNSON-NORTHWEST COCKE-NORTHWEST GREENE-
WASHINGTON TN-UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-NW BLOUNT-
NORTH SEVIER-NORTHWEST MONROE-WEST POLK-EAST POLK-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...MOUNTAIN CITY...
NEWPORT...GREENEVILLE...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...MARYVILLE...SEVIERVILLE...MADISONVILLE...BENTON...
DUCKTOWN
343 PM EDT FRI OCT 24 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS CANCELLED THE WIND
ADVISORY. 

STRONG AND GUSTY SOUTHERLY WINDS HAD DIMINISHED THIS AFTERNOON...
ALLOWING THE WIND ADVISORY TO BE CANCELLED.

$$

TG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Oct 24, 3:34 PM EDT, 9 minutes earlier.

Area forecast discussion, Oct 24, 3:34 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
334 PM EDT FRI OCT 24 2008

.SHORT TERM...(TONIGHT THROUGH SUNDAY)...OBSERVATIONS ACROSS THE
REGION SHOW SUSTAINED SPEEDS AND GUSTS HAVE DIMINISHED...WITH VAD
WIND PROFILES (VWP) FROM AREA RADARS SHOWING WIND DIRECTIONS TURNING
SOUTHERLY IN THE LOWER LEVELS. KHTX AND KJKL VWPS SHOW SURFACE WINDS
HAVE SHIFTED TO THE NW OR N. THUS...THINK THAT MOUNTAIN WAVE
CONDITIONS HAVE LESSENED ENOUGH TO DROP WIND ADVISORY FOR BULK OF
THE AREA...AND ALSO TO DOWNGRADE THE HIGH WIND WARNING AREA TO A
WIND ADVISORY (HIGHER TERRAIN FROM MONROE CO NE TO GREENE CO).

PRECIPITATION THUS FAR HAS MAINLY BEEN AROUND 1/10 INCH TO LESS THAN
1/2 INCH...AS DOWNSLOPING HAS BEEN A FACTOR FROM CENTRAL VALLEY
NORTHWARD. AREA OF MODERATE SHOWERS ASSOCIATED WITH OCCLUDED FRONT
DOES CONTINUE TO SPREAD SLOWLY ENE...SO MANY AREAS WILL AT LEAST GET
SOME MEASURABLE RAINS INTO THE EVENING HOURS. ADJUSTED POP GRIDS UP
A BIT EARLY TONIGHT IN LINE WITH LATEST MOS POPS AND TO BETTER MESH
WITH GRIDS FROM EASTERN NEIGHBORS. CLOUDS AND WINDS EARLY TONIGHT
SEEMED TO FAVOR MILDER MINS WHERE SLIGHT MOS DIFFS WERE NOTED.

FOR SATURDAY...LINGERING CLOUDINESS OVER NE TN AND SWRN VA...WHERE
VERY LOW POPS WERE CARRIED JUST IN THE MORNING...THEN CLOUDS
DECREASE ACROSS THE REGION. WESTERLY LOW LEVEL FLOW AND SOME
CLEARING SUPPORTED GENERALLY A BLEND OF MOS FOR MAX TEMPS. DRY AND
MOSTLY CLEAR SATURDAY NIGHT INTO SUNDAY. NEARLY ZONAL FLOW ALOFT
SUNDAY WITH MAX TEMPS VERY NEAR OR JUST A DEGREE OR TWO ABOVE CLIMO.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)...ECMWF GENERALLY ACCEPTED
WHICH INDICATES UPPER TROF DEEPING AS IT DROPS SOUTHEAST IN CLIPPER
LIKE FASHION THROUGH THE NORTH CENTRAL STATES INTO THE SOUTHEASTERN
U.S. SUNDAY NIGHT INTO MONDAY. PLENTY OF VORTICITY AND UPSLOPE WEST
TO NORTHWEST FLOW ALONG WITH A BIT OF LOW AND MID LEVEL MOISTURE.
KEPT A SLIGHT CHANCE POP IN THE HIGHER TERRAIN FOR SPRINKLES AND
MAYBE EVEN A SNOWFLAKE AT THE TOP OF THE SMOKIES. ANOTHER VORT RIPS
SOUTHEAST INTO THE SOUTHERN APPALACHIANS LATER MONDAY NIGHT INTO
TUESDAY AS THE ONSLAUGHT OF MODIFIED ARCTIC AIR CONTINUES TO STREAM
SOUTHWARD IN AN EFFORT TO BALANCE THE ATMOSPHERE AS THE EARTHS
INCLINATION TO THE SUN CHANGES TO ALLOW FOR INCREASINGLY LIMITED
INSOLATION. MOISTURE LIMITED AT THIS TIME AND SO USED A SLIGHT
CHANCE OF FLURRIES IN THE TERRAIN AREAS OF SOUTHWEST VIRGINIA AND
NORTHEAST TENNESSEE. FOLLOWING THE COLD UPPER TROF WEDNESDAY THROUGH
FRIDAY THE FORECAST REMAINS DRY AS THE MEAN FLOW SHIFTS MORE TO A
WESTERLY DIRECTION ALLOWING FOR THE CHANCE TO VERY SLOWLY RECOVER TO
TEMPERATURES CLOSER TO NORMAL BY THE END OF THE WORKWEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN            46  65  41  71  44 /  20   0   0   0   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN 45  62  40  69  42 /  70   0  10   0  10
OAK RIDGE, TN                      44  63  40  69  42 /  70   0  10   0  10
TRI CITIES AIRPORT, TN             46  62  36  65  40 / 100  10  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WIND ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     SEVIER SMOKY MOUNTAINS...SOUTHEAST GREENE...SOUTHEAST
     MONROE.

VA...NONE.
&&

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 9:52 AM EDTWind AdvisoryMRXBlount, Carter, Cocke, Greene, Johnson, Monroe and 4 more6 hr
Oct 24, 11:04 AM EDTHigh Wind WarningMRXBlount, Cocke, Greene, Monroe, Sevier5 hr

Nearby

Wind Advisories in Tennessee, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.